Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 142, NWS Raleigh, NC

May 20, 20084 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 20, 2008, 4:54 PM EDT for 4 counties in North Carolina. It was in force for 39 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2008, 4:54 PM EDT (20:54 UTC)
Expired
May 20, 2008, 5:33 PM EDT
In force
39 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Edgecombe County, NC, Halifax County, NC, Nash County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 87 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:58 PM EDTHAIL 13 Nnw Rocky Mount, NCQUARTER SIZE HAIL REPORTED NEAR FOXHALL DR AND CUNNINGHAM DR THREE MILES TO THE NORTH-NORTHWEST OF ROCKY.
May 20, 5:01 PM EDTHAIL 0.881 Ne Rocky Mount, NCNICKEL SIZE HAIL REPORTED JUST TO THE NORTHEAST OF ROCKY MOUNT.
May 20, 5:08 PM EDTHAIL 0.755 W Tarboro, NCFIRE DEPT REPORTED PENNY SIZE HAIL AND AN ESTIMATED 50 MPH WIND GUST.
May 20, 5:23 PM EDTHAIL 1Rocky Mount, NC
May 20, 5:30 PM EDTHAIL 1Rocky Mount, NCRELAYED FROM NWS WAKEFIELD...REPORT OF QUARTER SIZE HAIL IN ROCKY MOUNT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 1:09 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
558 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 202054 RRA
SVRRAH
NCC065-083-127-195-202145-
/O.NEW.KRAH.SV.W.0142.080520T2054Z-080520T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
454 PM EDT TUE MAY 20 2008

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WILSON COUNTY IN CENTRAL NORTH CAROLINA
  EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA
  EASTERN NASH COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHERN HALIFAX COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DORTCHES...OR OVER NASHVILLE...MOVING EAST
  AT 52 MPH. QUARTER SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE
  LIKELY WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCKY MOUNT AND BATTLEBORO AROUND 500 PM...
  KINGSBORO AROUND 505 PM...
  LEGGETT AND KINGSBORO AROUND 510 PM...
  TARBORO AND PRINCEVILLE AROUND 515 PM...
  SPEED AROUND 520 PM...

THIS IS A DANGEROUS STORM. SEVERE THUNDERSTORMS CAN BE AS DESTRUCTIVE
AS TORNADOES. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING
WINDS...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING. STAY AWAY FROM
WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM TUESDAY
EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3583 7806 3617 7795 3607 7732 3600 7739
      3591 7733 3582 7734 3581 7736 3582 7739
      3579 7748 3576 7749 3571 7759
TIME...MOT...LOC 2054Z 282DEG 45KT 3599 7786

$$

VINCENT
2 follow-up statements
000 
WWUS52 KRAH 202117
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
518 PM EDT TUE MAY 20 2008

NCC065-083-127-195-202145-
/O.CON.KRAH.SV.W.0142.000000T0000Z-080520T2145Z/
WILSON NC-EDGECOMBE NC-NASH NC-HALIFAX NC-
518 PM EDT TUE MAY 20 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHERN HALIFAX...EASTERN NASH...EDGECOMBE AND NORTHEASTERN
WILSON COUNTIES...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
PRINCEVILLE...OR NEAR TARBORO...MOVING EAST AT 51 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN EDGECOMBE COUNTY AT 530 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3583 7806 3617 7795 3607 7732 3600 7739
      3591 7733 3582 7734 3581 7736 3582 7739
      3579 7748 3576 7749 3571 7759
TIME...MOT...LOC 2118Z 285DEG 44KT 3592 7748

$$

VINCENT
000 
WWUS52 KRAH 202133 RRA
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
533 PM EDT TUE MAY 20 2008

NCC065-083-127-195-202143-
/O.CAN.KRAH.SV.W.0142.000000T0000Z-080520T2145Z/
WILSON NC-EDGECOMBE NC-NASH NC-HALIFAX NC-
533 PM EDT TUE MAY 20 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HALIFAX...EASTERN
NASH...EDGECOMBE AND NORTHEASTERN WILSON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND 
THE WARNING IS NO LONGER IN EFFECT.

IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3583 7806 3617 7795 3607 7732 3600 7739
      3591 7733 3582 7734 3581 7736 3582 7739
      3579 7748 3576 7749 3571 7759
TIME...MOT...LOC 2133Z 285DEG 44KT 3587 7726

$$

VINCENT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:15 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 20, 3:15 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
315 PM EDT TUE MAY 20 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE DELMARVA COAST THIS
AFTERNOON. THE TRAILING COLD FRONT...IN UNISON WITH AN UPPER LEVEL
DISTURBANCE...WILL MOVE ACROSS THE STATE THIS EVENING...RESULTING
IN STRONG SHOWERS AND THUNDERSTORMS. A WEAK LOW PRESSURE TROUGH WILL
LINGER OVER THE AREA THROUGH THURSDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM TUESDAY...
ACTIVE CONVECTIVE WEATHER EXPECTED THROUGH 00Z AS A COLD FRONT
DRIFTS SE ACROSS THE FORECAST AREA. AIR MASS AHEAD OF BOUNDARY HAS
BECOME MODERATELY UNSTABLE WITH AN AXIS OF SURFACE LIFTED INDICES
-6/-7 C OVER THE REGION. 850-500MB WINDS REMAIN ROBUST WITH VAD WIND
PROFILES DEPICTING 35-50KTS OF WIND THROUGH THE COLUMN WITH 60-65KTS
BETWEEN 12000-14000FT. MID LEVEL LAPSE RATES ACROSS THE SOUTHERN
PIEDMONT INTO THE COASTAL PLAIN HOVERING BETWEEN 7-7.5 DEG C/KM
WHILE LOW LEVEL LAPSE RATES CLOSE TO 8-8.5 DEG C/KM. THIS SUGGEST
THAT STORMS SHOULD INTENSIFY AS THEY MOVE INTO CENTRAL NC FROM THE
W-NW. DUE TO LAPSE RATES AND FREEZING LEVEL AROUND 12000 FT...MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

BY 00Z...EXPECT MAIN BAND OF CONVECTION TO LIE SOUTH OF HIGHWAY
64...EXITING THE REGION BETWEEN 03-05Z. SEVERE THREAT WILL DIMINISH
BETWEEN 00Z-02Z AS WINDS ALOFT SUBSIDE AND AIR MASS STABILIZES DUE
TO LOSS OF HEATING. DRIER MORE STABLE AIR WILL ADVECT ON W-NW FLOW
BEHIND THE EXITING SYSTEM. CLOUDS WILL GRADUALLY DIMINISHES FROM
WEST-TO-EAST AFTER 05Z. MOST AREAS SHOULD BE MOSTLY CLEAR/PARTLY
CLOUDY BETWEEN 09-12Z. MINS TONIGHT SHOULD RANGE FROM LOWER 50S
ACROSS THE NW AND FAR NORTH TO THE MID/UPPER 50S ELSEWHERE.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
AS 315 PM TUESDAY...
A STRONG...QUASI-STATIONARY CLOSED LOW WILL GYRATE OVER SE
CANADA/JAMES BAY THROUGH THURSDAY.... BEFORE FINALLY MOVING EAST
INTO THE NORTHERN ATLANTIC WATERS ON FRIDAY. SHEARED VORTICITY
ENERGY WILL ROTATE THROUGH THE BASE OF THE ASSOCIATED DEEP
TROUGH...MOVING ACROSS NORTHERN SECTIONS OF THE FORECAST AREA
WEDNESDAY AFTERNOON. AS THE DISTURBANCE DROPS ACROSS THE REGION...A
LOW PRESSURE TROUGH DEVELOPS OVER THE AREA WITH LOW-LEVEL LAPSE
RATES INCREASING TO 8.25 TO  9.0 C/KM ACROSS THE NE COASTAL
PLAINS...WITH MID-LEVEL LAPSE RATES PEAKING AT AROUND 6.5 C/KM.
HOWEVER...BOTH THE WRF AND GFS KEEPS MIXED LAYER AND SURFACE BASED
CAPE VALUES AWFULLY WEAK (<250 J/KG)...WITH MODEL FORECAST SOUNDINGS
INDICATING A 5 KFT DRY SUB CLOUD LAYER...FROM FROM THE DEEP W/NWLY
ALOFT. COULD SEE A QUICK/ISOLATED PASSING SHOWER...BUT IT WILL
REMAIN OF LITTLE CONSEQUENCE OR IMPACT.

WITH THE OMEGA BLOCKING PATTERN OVER THE CONUS...MODELS ARE IN
EXCELLENT AGREEMENT WITH THE GENERAL FLOW PATTERN. HOWEVER...THERE
REMAINS SOME SUBTLE SHORTWAVE DISCREPANCIES IN THE THURSDAY THROUGH
FRIDAY PERIOD...THAT COULD RESULT IN HARD TO TIMED MESOSCALE
CONVECTION.

STARTING WITH THE GFS...FOR THE PAST COUPLE OF MODEL RUNS THE GFS
HAS BEEN HINTING AT THE POTENTIAL FOR THE DEVELOPMENT OF AN
MESOSCALE CONVECTIVE SYSTEM (MCS)...NORTH AND NORTHEAST OF A STRONG
THETA-E RIDGE AXIS/WARM AIR ADVECTION PATTERN OVER THE CENTRAL
PLAINS/UPPER MS VALLEY. THE 850-300 MEAN WIND FLOW...WOULD ALLOWED
THE ORGANIZED CONVECTION TO PROPAGATE NW TO SE INTO THE REGION. AT
THIS TIME...MODELS SUGGEST THE BEST INSTABILITY AND HIGHER
PWATS...REMAIN SOUTH OF THE AREA...ALONG THE STALLED SFC BOUNDARY
ACROSS GA AND SC.

THE NAM DEVELOPS CONVECTION ACROSS THE SOUTH FOR A DIFFERENT
REASON...AS IT DEVELOPS STRONG CONVECTION ACROSS THE STALLED FRONTAL
BOUNDARY/INSTABILITY AXIS...WHEN A SHEARED S/W ENERGY CURRENTLY OVER
MEXICO...LIFTS NORTH THE THROUGH THE LOWER MS VALLEY AND SOUTHEAST.

AT THIS TIME CENTRAL NC LOOKS TO BE JUST NORTH OF THE SUFFICIENT
INSTABILITY AND HIGHER PWAT AS SURFACE HIGH NOSES IN FROM THE
NORTHWEST. FOR NOW WILL INCLUDE AN ISOLATED CHANCE OF THUNDER ACROSS
SOUTHERN PORTIONS OF THE CWA FOR THURSDAY AFTERNOON THROUGH
FRIDAY.

MODEL FORECAST LOW-LEVEL THICKNESSES SUPPORT MOS STATISTICAL
GUIDANCE THROUGH THE PERIOD. HIGHS 75 TO 80. LOWS 50 TO 55.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 315 PM...
THE CLOSED LOW OVER THE CANADA MARITIMES BREAKS DOWN BY
SUNDAY...ALLOWING THE SUBTROPICAL RIDGE TO BUILD EAST OVER THE AREA.
LOW-LEVEL SOUTHERLY RETURN FLOW DEVELOPS BY MEMORIAL DAY...AND WILL
MARK THE RETURN OR ABOVE NORMAL TEMPERATURES AND MORE HUMID AIR INTO
THE REGION FROM THE SOUTH. DRY FORECAST WITH ABSENCE OF MOISTURE
TRANSPORT INTO THE REGION.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 230 PM TUESDAY...
BAND OF CONVECTION HAS DEVELOPED ALONG A E-SE MOVING SURFACE
BOUNDARY. THIS BOUNDARY EXPECTED TO LIE ACROSS THE SOUTHERN
PIEDMONT...THROUGH THE SANDHILLS...THEN INTO THE CENTRAL/SOUTHERN
COASTAL PLAIN BY 00Z WED. EXPECT A BRIEF PERIOD OF MVFR/IFR
CONDITIONS WITH THE PASSAGE OF THE CONVECTION. WIND GUSTS NEAR THE
SURFACE WILL GUSTS AS HIGH AS 40-45 KTS IN VICINITY OF THE STORMS.
AWAY FROM THE STORMS...WIND GUSTS AROUND 30 KTS WILL BE COMMON.
EXPECT CONVECTION IN THE TRIAD VICINITY UNTIL 21Z. AROUND KRWI AND
KRDU...CONVECTION EXPECTED BETWEEN 20-23Z. IN KFAY...EXPECT
CONVECTION BETWEEN 21Z-00Z.

W-NW FLOW BEHIND THE SURFACE BOUNDARY AND THE EXITING MID LEVEL
TROUGH WILL USHER DRIER MORE STABLE AIR INTO THE REGION. THIS WILL
RESULT IN GRADUAL CLEARING FROM WEST-TO-EAST AFTER MIDNIGHT.

EXPECT VFR CONDITIONS WED. WILL SEE SCATTERED TO BROKEN CUMULUS
FIELD DEVELOP DUE TO HEATING WITH CLOUD BASES BETWEEN 4500-6000FT.
SURFACE WINDS WED GENERALLY 250-280 DEGREES WITH SPEEDS OF 10 KTS.

VFR CONDITIONS SHOULD PREDOMINATE WED NIGHT THROUGH SUNDAY AS A
BROAD UPPER LEVEL TROUGH MAINTAINS ITS INFLUENCE ALONG THE ATLANTIC
SEABOARD.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...WSS
SHORT TERM...CBL
LONG TERM...CBL
AVIATION...WSS
Hazardous weather outlook, May 20, 2:51 PM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
251 PM EDT TUE MAY 20 2008

NCZ007>011-021>028-038>043-073>078-083>086-088-089-211000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
251 PM EDT TUE MAY 20 2008

...SEVERE THUNDERSTORM WATCH 327 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A BAND OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST SOUTHEAST
ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EARLY THIS
EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WIND
GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO
SO.

In the hours before

Local storm report, May 20, 4:32 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
432 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             2 SW LOUISBURG          36.08N 78.32W
05/20/2008  E0.88 INCH       FRANKLIN           NC   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED 2 MILES SOUTH OF THE HWY 56 AND
            HWY 401 INTERSECTION NEAR LOUISBURG.

&&

SMITH
Local storm report, May 20, 4:33 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
433 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             4 SSW SNOW CAMP         35.81N 79.44W
05/20/2008  E1.00 INCH       CHATHAM            NC   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY LAW ENFORCEMENT NEAR
            CRUTCHFIELD CROSSROADS.

&&

BSD
Local storm report, May 20, 4:38 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
438 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HAIL             4 S SNOW CAMP           35.81N 79.43W
05/20/2008  E1.75 INCH       CHATHAM            NC   TRAINED SPOTTER

            HAIL UP TO THE SIZE OF GOLF BALLS REPORTED NEAR SILK
            LIBERTY RD AND CLYDE UNDERWOOD RD.

&&

BSD
Local storm report, May 20, 4:45 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
445 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             2 S LEXINGTON           35.77N 80.26W
05/20/2008  E0.88 INCH       DAVIDSON           NC   TRAINED SPOTTER

            NICKEL SIZE HAIL ON GLENDALE RD. AND HWY 8. REPORTED BY
            SPOTTER.

&&

SMITH
Local storm report, May 20, 4:48 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
448 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             CASTALIA                36.08N 78.06W
05/20/2008  E1.00 INCH       NASH               NC   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED BY LAW ENFORCEMENT NEAR
            CASTALIA.

&&

BSD
Local storm report, May 20, 4:52 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
452 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             SNOW CAMP               35.87N 79.42W
05/20/2008  E0.88 INCH       ALAMANCE           NC   LAW ENFORCEMENT

            NICKEL SIZE HAIL REPORTED BY LAW ENFORCEMENT NEAR SNOW
            CAMP.

&&

BSD

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:29 PM EDTSevere Thunderstorm WarningRAHGranville, Person61 min
May 20, 2:55 PM EDTSevere Thunderstorm WarningRAHVance, Warren65 min
May 20, 3:12 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren48 min
May 20, 3:14 PM EDTSevere Thunderstorm WarningRAHDavidson, Guilford, Randolph31 min
May 20, 3:32 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson37 min
May 20, 3:39 PM EDTSevere Thunderstorm WarningRAHAlamance, Durham, Orange, Person56 min
May 20, 3:45 PM EDTSevere Thunderstorm WarningRAHGuilford, Randolph30 min
May 20, 3:52 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Nash37 min
May 20, 3:58 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Vance, Wake62 min
May 20, 4:14 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange46 min
May 20, 4:15 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly25 min
May 20, 4:26 PM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Nash64 min
May 20, 4:32 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Wake58 min
May 20, 4:35 PM EDTSevere Thunderstorm WarningRAHDavidson, Randolph40 min
May 20, 4:42 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange, Wake48 min
May 20, 4:45 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph30 min
May 20, 4:54 PM EDTSevere Thunderstorm WarningRAHAnson, Davidson, Montgomery, Randolph, Stanly30 min
May 20, 5:03 PM EDTTornado WarningRAHChatham, Harnett, Lee, Wake30 min
May 20, 5:13 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Davidson, Durham, Guilford, Orange and 1 more47 min
May 20, 5:18 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Moore, Richmond, Stanly42 min
May 20, 5:18 PM EDTTornado WarningRAHHarnett, Johnston, Wake33 min
May 20, 5:34 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Wake41 min
May 20, 5:39 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly36 min
May 20, 5:45 PM EDTSevere Thunderstorm WarningRAHChatham, Lee, Randolph45 min
May 20, 5:46 PM EDTSevere Thunderstorm WarningRAHJohnston36 min
May 20, 5:56 PM EDTSevere Thunderstorm WarningRAHHoke, Montgomery, Moore, Richmond64 min
May 20, 6:04 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly41 min
May 20, 6:07 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson29 min
May 20, 6:17 PM EDTSevere Thunderstorm WarningRAHHoke, Scotland43 min
May 20, 6:18 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Wake42 min
May 20, 6:32 PM EDTSevere Thunderstorm WarningRAHCumberland43 min
May 20, 6:44 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson32 min
May 20, 6:57 PM EDTAreal Flood AdvisoryRAHMoore63 min
May 20, 7:04 PM EDTTornado WarningRAHCumberland26 min
May 20, 7:09 PM EDTSevere Thunderstorm WarningRAHJohnston, Sampson, Wayne35 min
May 20, 7:18 PM EDTSevere Thunderstorm WarningRAHSampson42 min
May 20, 7:49 PM EDTSevere Thunderstorm WarningRAHSampson41 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.